Arkansas, 2024

Damaging Winds in Arkansas, August 16, 2024

August 16, 2024 · NWS TSA · 10 events in 5 counties and zones

Scattered strong to severe thunderstorms developed into northeastern Oklahoma during the afternoon of the 16th, and became more widespread across northwestern Arkansas during the evening and overnight hours. The atmosphere became very unstable during the late afternoon over northwestern Arkansas, and deep layer wind shear increased over the region during the evening with the approach of an upper…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed into northeastern Oklahoma during the afternoon of the 16th, and became more widespread across northwestern Arkansas during the evening and overnight hours. The atmosphere became very unstable during the late afternoon over northwestern Arkansas, and deep layer wind shear increased over the region during the evening with the approach of an upper level disturbance. The strongest thunderstorms produced damaging wind gusts as they moved across northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 5:26 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 5:26 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
626 PM CDT Fri Aug 16 2024

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Fri Aug 16 2024

Small cluster of storms keeps chugging along across southern
Kansas this afternoon near a frontal boundary. A very unstable and
weakly capped airmass resides south of the boundary over much of
eastern OK, with DCAPES >1500. Present trends continue to defy CAM
solutions and imply a threat of this cluster eventually moving
into far northeast OK later this afternoon, posing at least a low
threat of damaging wind gusts given the environment south of the
boundary.

Otherwise, dangerously hot and humid conditions persist this
afternoon with heat warnings/advisories continuing through 9 PM.
Still expected re-juivenated convection later this evening north
of the boundary with greatest concentration of storms across NE OK
and NW AR this evening and overnight. Some storm organization is
likely with relatively strong deep layer flow for August, with
damaging wind gusts the primary hazard, but some large hail
potential as well at least initially. Pockets of heavy rainfall
also appear likely, which could lead to localized flooding
potential if heavier rain rates can coincide with locations that
have seen heavier totals as of late.

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 210 PM CDT Fri Aug 16 2024

Expectation is for convection to be ongoing across mainly NW AR
early Saturday morning. The brunt of organized activity may have
mostly shifted east and south by 12z or shortly thereafter, some
continued rejuvenation of storms remains possible through the
morning within the frontal zone draped across extreme NE OK and NW
AR. The severe threat should be lower at this point, but the
heavy rain threat will continue. Outside of the influence of any
morning convection, dangerously hot and humid conditions are once
again expected Saturday, and additional heat warnings and
advisories have been issued. Notable exception may be the above
mentioned area of NW AR and extreme NE OK where residual cloud
cover may hamper this to some degree. FOr the time being have
kept NW AR out of any headlines, and went with an advisory for the
AR River valley area as confidence is lower in those areas.

Some additional thunderstorm chances continue Late Saturday into
Sunday, primarily across NW AR. Hot weather will continue with
additional headlines likely needed for some areas. Overall the
pattern favors a gradual trend toward not as hot and humid weather
from Monday onward and, whole the forecast does not explicitly
mention any storm chances next week, we do remain on the periphery
of upper ridge with a NNW flow aloft, raising some uncertainty in
keeping a dry forecast. IN any case we will get a break from the
excessive heat, first across NW AR/NE OK, then most everywhere by
mid-week.

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Fri Aug 16 2024

An isolated severe thunderstorm has shifted east of KROG with conditions
improving. Additional thunderstorms are expected to develop across
far NE OK/NW AR by late evening with cluster of storms likely
impacting several TAF sites across aforementioned area into the
overnight hours. IFR conditions will be possible in the stronger
storms with very heavy rain/gusty winds. Additional storms may
also redevelop on western flank of activity in convergent zone of
low level jet. Thunderstorm chances are expected to diminish by
mid morning Saturday with VFR conditions for the remainder of the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  98  76  96 /  30  10  10  10
FSM   78  97  77  99 /  20  20  10  10
MLC   78  99  76 101 /  10  10   0  10
BVO   71  97  71  94 /  40  20  10  10
FYV   72  94  71  94 /  60  40  10  20
BYV   70  94  70  92 /  70  50  20  20
MKO   75  96  75  96 /  30  20  10  10
MIO   70  94  70  91 /  70  30  10  10
F10   75  99  74  98 /  20  10   0  10
HHW   78 102  77 104 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ054-058-059-063-
     068-069.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
     053-055>057-060>062-064>067-070>076.

     Heat Advisory from noon to 9 PM CDT Saturday for OKZ054>059-063-
     068-072.

     Excessive Heat Warning from noon to 9 PM CDT Saturday for OKZ049-
     053-060>062-064>067-070-071-073>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

     Heat Advisory from noon to 9 PM CDT Saturday for ARZ019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...12
Hazardous weather outlook, Aug 16, 7:26 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
826 PM CDT Fri Aug 16 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
826 PM CDT Fri Aug 16 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Scattered severe storms will continue moving into portions of
northeast Oklahoma and northwest Arkansas this evening.  Damaging
winds to 70 mph will be possible in the stronger storms, with hail
to the size of golf balls. Storms may linger into the overnight
hours with the threat for heavy rain and localized flash flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat
						  Potential.
TUESDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Tonight's thunderstorms may linger past daybreak Saturday morning
across northwest Arkansas, although the severe weather potential
should weaken Saturday morning. Additional thunderstorm
development is expected into Sunday.

Dangerous heat will persist through the weekend. Relatively cooler
temperatures are expected next week as the upper ridge shifts
west away from the region and a cold front moves through the area
this weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 16, 4:13 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT Fri Aug 16 2024

ARZ001-002-011-162245-
Carroll AR-Madison AR-Benton AR-
513 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BENTON...NORTH CENTRAL
MADISON AND SOUTHWESTERN CARROLL COUNTIES THROUGH 545 PM CDT...

At 513 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles south of South West City to 3 miles south
of Pea Ridge to 6 miles north of War Eagle to 2 miles northeast of
Clifty. Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Rogers...                         Bentonville...
Eureka Springs...                 Bella Vista...
Pea Ridge...                      Gravette...
Garfield...                       Hiwasse...
Clifty...                         Miller...
Avoca...                          Rockhouse...
Hill Top...                       Beaver Lake...
Walnut Hill...                    Larue...
Lookout...

This includes Interstate 49 between mile markers 87 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Arkansas...and northeastern Oklahoma.

&&

LAT...LON 3621 9355 3619 9376 3634 9399 3637 9420
      3645 9461 3647 9461 3650 9452 3650 9418
      3646 9397 3638 9369
TIME...MOT...LOC 2213Z 254DEG 15KT 3646 9460 3639 9413 3636 9392 3625
9377

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 16, 4:21 PM CST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
521 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             9 N Pawhuska            36.80N 96.34W
08/16/2024  M2.00 Inch       Osage              OK   Trained Spotter

            A lot of hail up to 2 inches in size
            covering the ground on Highway 99 north of
            Pawhuska.

&&
Special weather statement, Aug 16, 4:44 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
544 PM CDT Fri Aug 16 2024

ARZ001-002-162315-
Carroll AR-Benton AR-
544 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES THROUGH 615 PM CDT...

At 544 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Pea Ridge, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Pea Ridge...
Garfield...                       Gateway...
Beaver...                         Miller...
Centerton...                      Avoca...
Hill Top...                       Walnut Hill...
Busch...

This includes Interstate 49 between mile markers 86 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3647 9375 3633 9427 3650 9428 3650 9377
TIME...MOT...LOC 2244Z 272DEG 24KT 3639 9414

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 16, 7:01 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
801 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tstm Wnd Dmg     2 W Ottawa              36.86N 94.82W
08/16/2024                   Ottawa             OK   Public

            8 inch diameter tree limbs downed just east
            of Miami. Relayed by off-duty NWS employee.

&&
Special weather statement, Aug 16, 7:15 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
815 PM CDT Fri Aug 16 2024

OKZ054-059-170145-
Osage OK-Pawnee OK-
815 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES THROUGH 845 PM CDT...

At 815 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Marland to 3 miles south of
Sooner Lake. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pawnee...                         Fairfax...
Ralston...                        Skedee...
Sooner Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3663 9665 3628 9661 3631 9693 3633 9693
      3634 9703 3651 9703 3651 9701 3653 9698
      3653 9696 3655 9692 3655 9690 3658 9689
      3660 9692 3658 9698 3659 9705 3660 9704
      3666 9706 3665 9699
TIME...MOT...LOC 0115Z 281DEG 43KT 3659 9705 3639 9702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 16, 7:22 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
822 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     1 SW Commerce           36.92N 94.88W
08/16/2024                   Ottawa             OK   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken. Time adjusted from
            original report using radar estimate.

&&

KAH

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 16, 7:41 PM CST
Where
Benton County, 2.08 mi W of Osage Mills
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.281, -94.307

The ASOS at the Northwest Arkansas National Airport (XNA) measured 64 mph thunderstorm wind gusts.

Thunderstorm Wind, Benton

When
August 16, 7:45 PM CST
Where
Benton County, 3.27 mi NNW of Bella Vista
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Social Media
Coordinates
36.475, -94.248

Strong thunderstorm wind blew down multiple trees onto homes.

Thunderstorm Wind, Carroll

When
August 16, 8:15 PM CST
Where
Carroll County, 3.44 mi SSW of Busch
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.424, -93.844

Strong thunderstorm wind overturned recreational vehicles near Beaver Lake Dam.

Thunderstorm Wind, Franklin

When
August 16, 10:07 PM CST
Where
Franklin County, Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind blew down multiple trees.

Thunderstorm Wind, Crawford

When
August 16, 10:10 PM CST
Where
Crawford County, 2.51 mi S of Figure Five
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.484, -94.376

Strong thunderstorm wind blew down trees onto Old Uniontown Road.

Thunderstorm Wind, Crawford

When
August 16, 10:10 PM CST
Where
Crawford County, 3 mi SSW of Figure Five
Measured
74 kt (85 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.480, -94.390

A storm spotter measured 85 mph thunderstorm wind gusts. Trees were uprooted and numerous large tree limbs were snapped as a result of the strong wind.

Thunderstorm Wind, Sebastian

When
August 16, 10:17 PM CST
Where
Sebastian County, 0.41 mi NNE of (Fsm)ft Smith Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.336, -94.368

The ASOS at the Fort Smith Regional Airport measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Sebastian

When
August 16, 10:20 PM CST
Where
Sebastian County, 1.44 mi N of South Ft Smith
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Local Official
Coordinates
35.350, -94.405

Strong thunderstorm wind blew down trees and power lines onto portions of Free Ferry Road, Country Club Avenue, Kinkead Avenue, and Zero Street in Fort Smith.

Thunderstorm Wind, Franklin

When
August 16, 10:25 PM CST
Where
Franklin County, 5 mi N of Branch
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.372, -93.950

Strong thunderstorm wind snapped numerous large tree limbs.

Thunderstorm Wind, Franklin

When
August 16, 10:30 PM CST
Where
Franklin County, Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.300, -94.030

Strong thunderstorm wind blew down a large tree, and snapped power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208291, 1208683, 1208678, 1208681, 1208685, 1208929, 1208679, 1208686, 1208680, 1208682.